Alert archive / Alabama / Special Weather Statements in 2017
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Aug 7, 2017, 5:35 PM CDT for Jefferson County, Alabama. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2017, 5:35 PM CDT (22:35 UTC)
- Expired
- Aug 7, 2017, 6:00 PM CDT
- In force
- 25 min
- Issued by
- NWS Birmingham, AL
County Jefferson County, AL
The radar
The Birmingham radar (KBMX), 41 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.6 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 716 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 591 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
705 WWUS84 KBMX 072235 SPSBMX Special Weather Statement National Weather Service Birmingham AL 535 PM CDT MON AUG 7 2017 ALZ024-072300- Jefferson AL- 535 PM CDT MON AUG 7 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JEFFERSON COUNTY UNTIL 600 PM CDT... At 535 PM CDT, Doppler radar was tracking a strong thunderstorm over Birmingham Fairgounds, or near Fairfield, moving northeast at 25 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Birmingham, Homewood, Mountain Brook, Trussville, Gardendale, Irondale, Leeds, Fairfield, Fultondale, Center Point, Pleasant Grove, Pinson, Tarrant, Midfield, Adamsville, Morris, Brookside, Mulga, Ketona Lakes and Birmingham Fairgounds. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3343 8690 3352 8700 3374 8680 3357 8656 TIME...MOT...LOC 2235Z 233DEG 20KT 3351 8687 $$ 89^GSatterwhite
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 7, 1:47 PM CDT, 3 hours 48 minutes earlier.
Area forecast discussion, Aug 7, 1:47 PM CDT, 3 hours 48 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 147 PM CDT Mon Aug 7 2017 .SHORT TERM... Not much of a change to the ongoing forecast. Watching the next line of showers and storms moving into the northwestern counties and push eastward through the rest of the afternoon and into the evening hours. Another line of showers and storms have developed in the southeast and will move into southern Georgia by 7 pm. We still have a marginal severe threat across the northwest and northeast through 10 pm as the showers and storms will try to encounter areas of instability this afternoon. Localized flooding will also be a concern through the evening. While guidance is trying to bring a surface boundary/front into the state in our short term, it will likely stall out on Tuesday somewhere between the northern and mid sections of Central Alabama with no real dry or cool air intrusion to look forward to across the area. With this in mind have raised precipitation chances on Tuesday across the north. 16 .LONG TERM... Wednesday through Monday. We look to remain in a moist airmass and a wet pattern as this boundary is expected to move back to the north quickly on Wednesday. For the most part, we will remain under the influence of a broad large scale upper trough with daily perturbations moving through the base of the trough to enhance our rain chances along with a low level onshore moist flow. This set up would tend to help saturate our soils over the upcoming week and increase our chances for the potential of localized flash flooding. 08 && .AVIATION... 18Z TAF Discussion. Overall VFR conditions between rain shields. As showers/storms pass through there will be a drop in the VIS/ceiling to MVFR and possibly IFR with the heavier storms. Tried to time out the line of storms in MS as they move eastward through the area. IFR ceilings around 9 to 12Z across the area along with another round of showers in the north. Repeat scenario on Tuesday. 16 && .FIRE WEATHER... Above normal rain chances are expected through the this week. There are no fire weather concerns. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 72 82 69 85 70 / 80 80 40 60 50 Anniston 72 81 70 85 71 / 80 80 40 60 50 Birmingham 73 82 71 86 72 / 80 80 40 60 50 Tuscaloosa 74 84 71 87 72 / 80 80 40 60 50 Calera 73 83 71 86 72 / 80 80 40 60 50 Auburn 73 83 70 85 72 / 50 70 40 60 50 Montgomery 75 86 73 88 74 / 50 60 40 60 50 Troy 73 86 71 88 72 / 40 60 40 50 40 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Aug 7, 8:39 AM CDT, 8 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 839 AM CDT Mon Aug 7 2017 ALZ011>015-017>050-081645- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 839 AM CDT Mon Aug 7 2017 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Today and Tonight. There will be a small chance of a strong to marginally severe storm along and north of a line from Geiger to Calera to Ranburne this afternoon through 10 PM. The main threat will damaging straight line winds with some locally heavy rainfall at times. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed this afternoon through 10 PM.
In the hours before
Special weather statement, Aug 7, 2:31 PM CDT, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Birmingham AL
231 PM CDT MON AUG 7 2017
ALZ048-072000-
Russell AL-
231 PM CDT MON AUG 7 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RUSSELL COUNTY UNTIL 300
PM CDT...
At 231 PM CDT, Doppler radar was tracking a strong thunderstorm over
Seale, or 13 miles northeast of Hurtsboro, moving northeast at 25
mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Seale, Russell County Sports Complex, Fort Mitchell, Phenix Drag
Strip and Parkmanville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3235 8499 3225 8520 3228 8526 3234 8528
3245 8510 3243 8501 3236 8498
TIME...MOT...LOC 1931Z 238DEG 23KT 3232 8520
89^GSatterwhiteSpecial weather statement, Aug 7, 2:54 PM CDT, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Birmingham AL
254 PM CDT MON AUG 7 2017
ALZ030>032-072030-
Greene AL-Hale AL-Sumter AL-
254 PM CDT MON AUG 7 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GREENE...NORTHWESTERN
HALE AND NORTHWESTERN SUMTER COUNTIES UNTIL 330 PM CDT...
At 254 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Panola to near Knoxville.
Movement was east at 20 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Eutaw, Akron, Boligee, Union, Gainesville, New West Greene, West
Greene, Knoxville, Evansville, Geiger, Warsaw, New Mount Hebron,
Eutaw Municipal Airport, Clinton and I 20 Rest Area Near Eutaw.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3292 8835 3302 8773 3302 8771 3301 8771
3301 8766 3285 8763 3275 8836
TIME...MOT...LOC 1954Z 247DEG 19KT 3285 8834 3294 8779
89^GSatterwhiteSpecial weather statement, Aug 7, 3:20 PM CDT, 2 hours 15 minutes before
Special Weather Statement National Weather Service Birmingham AL 320 PM CDT MON AUG 7 2017 ALZ030-072045- Sumter AL- 320 PM CDT MON AUG 7 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SUMTER COUNTY UNTIL 345 PM CDT... At 319 PM CDT, Doppler radar was tracking a strong thunderstorm near Lauderdale, moving northeast at 15 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Livingston, York, Cuba, Bluffport, Boyd, The University Of West Alabama, Old Mallard Airport, I 20 Welcome Center At Cuba and Payneville. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3263 8838 3272 8819 3252 8807 3240 8841 TIME...MOT...LOC 2019Z 240DEG 15KT 3251 8843 89^GSatterwhite
Special weather statement, Aug 7, 5:11 PM CDT, 24 minutes before
Special Weather Statement National Weather Service Birmingham AL 511 PM CDT MON AUG 7 2017 ALZ024-072245- Jefferson AL- 511 PM CDT MON AUG 7 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JEFFERSON COUNTY UNTIL 545 PM CDT... At 511 PM CDT, Doppler radar was tracking a strong thunderstorm over Hueytown, moving northeast at 25 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Birmingham, Bessemer, Hueytown, Fairfield, Pleasant Grove, Midfield, Adamsville, Brighton, Sylvan Springs, Mulga, Maytown, Birmingham Fairgounds, Edgewater, McDonald Chapel, Concord, Ensley, Legion Field, Minor, Forestdale and Dolomite. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3339 8702 3344 8708 3361 8696 3350 8681 TIME...MOT...LOC 2211Z 228DEG 22KT 3345 8700 89^GSatterwhite
Special weather statement, Aug 7, 5:35 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Birmingham AL 535 PM CDT MON AUG 7 2017 ALZ024-072300- Jefferson AL- 535 PM CDT MON AUG 7 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JEFFERSON COUNTY UNTIL 600 PM CDT... At 535 PM CDT, Doppler radar was tracking a strong thunderstorm over Birmingham Fairgounds, or near Fairfield, moving northeast at 25 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Birmingham, Homewood, Mountain Brook, Trussville, Gardendale, Irondale, Leeds, Fairfield, Fultondale, Center Point, Pleasant Grove, Pinson, Tarrant, Midfield, Adamsville, Morris, Brookside, Mulga, Ketona Lakes and Birmingham Fairgounds. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3343 8690 3352 8700 3374 8680 3357 8656 TIME...MOT...LOC 2235Z 233DEG 20KT 3351 8687 89^GSatterwhite
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 8:55 PM CDT | Special Weather Statement | BMX | Perry | 35 min |
| Aug 6, 9:20 PM CDT | Special Weather Statement | BMX | Chilton | 25 min |
| Aug 6, 9:49 PM CDT | Special Weather Statement | BMX | Chilton | 26 min |
| Aug 7, 2:31 PM CDT | Special Weather Statement | BMX | Russell | 29 min |
| Aug 7, 2:54 PM CDT | Special Weather Statement | BMX | Greene | 36 min |
| Aug 7, 3:01 PM CDT | Areal Flood Advisory | BMX | Greene, Sumter | 3 hr |
| Aug 7, 3:20 PM CDT | Special Weather Statement | BMX | Sumter | 25 min |
| Aug 7, 3:31 PM CDT | Areal Flood Advisory | BMX | Greene, Hale, Tuscaloosa | 3 hr |
| Aug 7, 3:44 PM CDT | Areal Flood Advisory | BMX | Sumter | 3 hr |
| Aug 7, 5:11 PM CDT | Special Weather Statement | BMX | Jefferson | 34 min |
| Aug 7, 6:00 PM CDT | Special Weather Statement | BMX | Blount | 45 min |
| Aug 7, 6:48 PM CDT | Special Weather Statement | BMX | St. Clair | 27 min |
Nearby
Special Weather Statements in Alabama, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.